Discussions that mention potassium

High & Low Blood Pressure board


[QUOTE=flowergirl2day;3507475]...I have been feeling unusually tired.... hoping to become more alert. It didn't help. I just want to sleep all the time....

Hello Flowergirl,

So sorry you're feeling so tired.... Although I never figured out exactly how much of my exhaustion was side effect and how much was deficiency I would first suspect deficiency in your case.

You were initially placed on a potassium sparing diuretic because of low potassium levels. You have since added hctz to your drug combo and of course, hctz can deplete electrolytes, including potassium. Low potassium levels can cause fatigue (IMHO "fatigue" doesn't describe the crippling exhaustion one can experience on these meds). Tingly hands is another symptom of potassium deficiency.

Have you gotten any feedback from your husband as to if you move around alot when you sleep at night? Magnesium deficiencies can make one's muscles twitch and move uncontrollably, and a magnesium deficiency can result from htcz.

Flower, keep in mind that some symptoms are the same if there is too much OR too little of a nutrient in the body so you really need to get those labs done. Your ex doctor is incompetent, and negligent, and a jerk, again my opinion.

You might want to try drinking a rehydration drink to see if that helps....

Take care flower....will be thinking of you.

Bethsheba
Flowergirl,

Just another thought...if it is a potassium deficiency, those supplements may not help much. Do you remember our conversations about only having 3 percent of the recommended daily values in the tablets I had?

Bethsheba
Hi Beth, :)

[QUOTE]You were initially placed on a potassium sparing diuretic because of low potassium levels. You have since added hctz to your drug combo and of course, hctz can deplete electrolytes, including potassium. Low potassium levels can cause fatigue (IMHO "fatigue" doesn't describe the crippling exhaustion one can experience on these meds). Tingly hands is another symptom of potassium deficiency.

you're absolutely right. I've been having problems with my potassium levels for some reason. I wonder why. Perhaps because of a reduced kidney function. I wonder what my potassium level is now. Don't forget I have been on a max dose of another potassium-building drug since the beginning of my therapy, an ACE inhibitor, like Beerzoids. In spite of that it just couldn't be raised.

I know about the muscle cramps. There are times when I get them daily, painful and bothersome. They are not bothering me right now.
You asked if I move around a lot when in bed. When I manage to fall asleep, I just sleep, I guess. I don't move around much. I will make sure the labwork gets done. I have to wait until my specialist requests the labwork. I am so happy to finally be changing doctors. It is long overdue. I am not a low maintenance patient. My doctor has to be prepared to request any tests I might need on a timely basis. He also needs to learn to work with others and be a good team player...something my current GP is lacking.
Thank you for your input. I know I'll have to get to the bottom of it. I was just thinking how my arm remained tingly/numb for months before it got better. I wonder if it could have been caused by a potassium or vitamin deficiency and not a damaged nerve in the elbow as determined by the neurologist.

P.S. I do not take any potassium supplements. I'd be too afraid to. I would probably end up with irregular heart beat and other issues. I don't think I can take potassium supplements anyway because of the kidney disease. My doctor would have prescribed them a long time ago.

flowergirl
[QUOTE=flowergirl2day;3508709]..... I am so happy to finally be changing doctors. It is long overdue. I am not a low maintenance patient. My doctor has to be prepared to request any tests I might need on a timely basis. He also needs to learn to work with others and be a good team player...something my current GP is lacking.

Flowergirl,

It is not easy to change doctors...I haven't done so either...but when we do it, we'll say "WHY didn't I do it sooner?" But that's life. We do what we can when we can...otherwise it would be done yesterday, :D. You make some excellent points about qualities a primary physician should have...it never occurred to me to consider those things but the qualities you mention are important.


[QUOTE]... I was just thinking how my arm remained tingly/numb for months before it got better. I wonder if it could have been caused by a potassium or vitamin deficiency and not a damaged nerve in the elbow as determined by the neurologist. That (and the temporary paralysis) was the first thing I thought of when you mentioned your symptoms. I never thought your problems were nerve related...but classic symptoms of other things that I had previously posted.

[QUOTE]...P.S. I do not take any potassium supplements. I'd be too afraid to. I would probably end up with irregular heart beat and other issues. I don't think I can take potassium supplements anyway because of the kidney disease. My doctor would have prescribed them a long time ago....

Am so sorry I forgot about that, again:rolleyes:....please forgive me.

Did come across some of my notes on electrolyte imbalances...here's what I have down:

signs of too much potassium loss:
dryness of mouth
increased thirst
irregular heartbeat
mood or mental changes
muscle cramps or pain
nausea or vomiting
unusual tiredness or weakness
weak pulse

signs of too much sodium loss:
confusion
convulsions
decreased mental activity
irritability
muscle cramps
unusual tiredness or weakness

And again, if I remember correctly, numbness and tingling were due to low potassium levels (I came across these symptoms when reading about aldosteronism months ago). Hope you can get those labs done asap.

Bethsheba
Thank you, Beth.

Reading through your list of symptoms of low potassium - well, that's me and not just now. :( I have them all with the exception of a weak pulse. I don't think my pulse is weak. I don't know how to tell a weak pulse from a regular one. Wouldn't one feel sick?


FG
I'm not sure I was clear about Carpel Tunnel. It involves the thumb & first three fingers but not the Little Finger. I get nausea & a decrease in b/p when my potassium gets too low. I find drinking three glasses of orange juice over the course of a day plus my regular diet takes care of it.

Hope you feel better. Fam